Alert archive / Maine / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 13, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jun 10, 2008, 5:47 PM EDT for 4 counties in Maine. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2008, 5:47 PM EDT (21:47 UTC)
- Expired
- Jun 10, 2008, 6:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME
The radar
The Caribou radar (KCBW), 130 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 6:15 PM EDT | TSTM WND DMG | 30 Ese St. Juste, ME | NUMEROUS TREES DOWN JUST WEST OF JOHNS BRIDGE. TREE DOWN BLOCKING ACCESS TO JOHNS BRIDGE. |
| Jun 10, 6:15 PM EDT | TSTM WND DMG | Churchill Dam, ME | NUMEROUS TREES REPORTED DOWN IN AND AROUND CHURCHILL DAM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 1:16 PM EDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCAR 102147
SVRCAR
MEC003-019-021-025-102230-
/O.NEW.KCAR.SV.W.0013.080610T2147Z-080610T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
547 PM EDT TUE JUN 10 2008
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
THIS INCLUDES THE CITIES OF...PATTEN...MILLINOCKET...
PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
THIS INCLUDES THE CITIES OF...RIPOGENUS...MOUNT KATAHDIN...
GREENVILLE...BAXTER ST PARK...
CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
NORTH CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...
* UNTIL 630 PM EDT...
* AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 24 MILES WEST OF CHURCHILL
DAM TO 23 MILES SOUTHWEST OF GREENVILLE...OR ALONG A LINE EXTENDING
FROM 11 MILES EAST OF ST. JUSTE TO 23 MILES SOUTHWEST OF
GREENVILLE...AND MOVING EAST AT 32 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ROCKWOOD...CAUCOMGOMOC LAKE...LOBSTER LAKE...KOKADJO...
CHESUNCOOK...TAMWAY...CHAMBERLAIN LAKE...TELOS LAKE...SHIN POND...
MOOSEHORN CROSSING...MEDWAY AND EAST MILLINOCKET
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
LAT...LON 4656 6887 4635 6845 4560 6843 4536 6972
4555 6977 4558 6971 4566 6970 4565 6974
4573 6981 4577 6978 4575 6973 4587 6972
4586 6966 4598 6970 4609 6967 4656 6985
TIME...MOT...LOC 2147Z 278DEG 28KT 4653 6976 4519 6986
$$
FOSTER1 follow-up statement
000
WWUS51 KCAR 102209
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
609 PM EDT TUE JUN 10 2008
MEC025-102219-
/O.CAN.KCAR.SV.W.0013.000000T0000Z-080610T2230Z/
SOMERSET ME-
609 PM EDT TUE JUN 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SOMERSET COUNTY
IS CANCELLED...
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHERN MAINE.
LAT...LON 4655 6884 4635 6845 4561 6844 4536 6971
4555 6977 4558 6971 4566 6970 4566 6974
4573 6981 4575 6973 4586 6972 4586 6965
4598 6970 4605 6967 4654 6970
TIME...MOT...LOC 2209Z 278DEG 28KT 4650 6951 4516 6962
$$
MEC003-019-021-102230-
/O.CON.KCAR.SV.W.0013.000000T0000Z-080610T2230Z/
PISCATAQUIS ME-PENOBSCOT ME-AROOSTOOK ME-
609 PM EDT TUE JUN 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CENTRAL AROOSTOOK...NORTH CENTRAL PENOBSCOT AND PISCATAQUIS
COUNTIES...
AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES WEST OF CHURCHILL
DAM TO 20 MILES SOUTH OF GREENVILLE...OR ALONG A LINE EXTENDING FROM
7 MILES SOUTH OF CLAYTON LAKE TO 12 MILES WEST OF GUILFORD...MOVING
EAST AT 32 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LILY
BAY...LOBSTER LAKE...CHESUNCOOK...KOKADJO...TAMWAY...CHAMBERLAIN
LAKE...WEST SEBOEIS...TELOS LAKE...STACYVILLE...SHIN POND...
RIPOGENUS...PATTEN...NORCROSS...MOUNT KATAHDIN...MOOSEHORN
CROSSING...MILLINOCKET...MEDWAY...GRINDSTONE...GRAND LAKE
MATAGAMON...EAST MILLINOCKET AND BAXTER ST PARK
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHERN MAINE.
LAT...LON 4655 6884 4635 6845 4561 6844 4536 6971
4555 6977 4558 6971 4566 6970 4566 6974
4573 6981 4575 6973 4586 6972 4586 6965
4598 6970 4605 6967 4654 6970
TIME...MOT...LOC 2209Z 278DEG 28KT 4650 6951 4516 6962
$$
FOSTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:57 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 10, 3:57 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 357 PM EDT TUE JUN 10 2008 .SYNOPSIS... AN APPROACHING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TONIGHT THROUGH TOMORROW. THUNDERSTORM ACTIVITY WILL BE SEVERE AT TIMES THIS EVENING. HIGH PRESSURE WILL MOVE INTO THE AREA FOR THURSDAY AND BEYOND. && .NEAR TERM /THROUGH TONIGHT/... CONVECTIVE ACTIVITY IS ON THE INCREASE OVER THE CWA THIS AFTERNOON. THE WARM MOIST AIRMASS IN PLACE OVER THE THE NORTHEAST U.S. IS SETTING THE STAGE FOR THIS ACTIVITY. ANY THUNDERSTORMS THIS AFTERNOON WILL BE MAINLY OF THE PULSE VARIETY GIVEN THE SHEAR PROFILE. NEVERTHELESS...SEVERE CONVECTION IS A LIKELY THREAT GIVEN THE INSTABILITY AND MOISTURE. LATER THIS EVENING...A COLD FRONT WILL APPROACH FROM THE WEST AND INCREASE THE SHEAR PROFILE. AT THIS POINT CONVECTION COULD TAKE ON MORE STRUCTURE AND THUS THE SEVERE THREAT WILL INCREASE. INDEED...AN MCS IS NOW WORKING ITS WAY THROUGH NY AND AT PRESENT SPEED WILL BE OVER MAINE TONIGHT. THIS COULD CAUSE SOME ISSUES AND WILL NEED TO BE WATCHED CLOSELY. WORDING IN THE FORECAST HAS BEEN INCLUDED THAT HIGHLIGHTS THE CONVECTIVE THREAT FOR TODAY AND TONIGHT. STAY TUNED TO THIS AND OTHER NWS PRODUCTS FOR UPDATES TO THE SITUATION. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... A SECONDARY COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON. AT THE SAME TIME...AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE REGION DURING THE AFTERNOON WITH A MID/UPPER LEVEL JET MAX APPROACHING THE REGION. WITH TEMPERATURES COOLING ALOFT AND STEEPENING LAPSE RATES...ALONG WITH THE FRONTAL BOUNDARY AND INCREASING JET SUPPORT...SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON PARTICULARLY ACROSS NORTHERN AREAS WHERE THE BEST COMBINATION OF FACTORS WILL EXIST. SOME THUNDERSTORMS WEDNESDAY AFTERNOON COULD BE STRONG TO POSSIBLY SEVERE...PARTICULARLY ACROSS NORTHERN AREAS...WITH HAIL AND DAMAGING WINDS POSSIBLE. SHOWERS/THUNDERSTORMS WILL CONTINUE ACROSS THE REGION WEDNESDAY EVENING IN ADVANCE OF THE COLD FRONT...THEN END IN THE WAKE OF THE COLD FRONT. HIGH PRESSURE WILL THEN BUILD ACROSS THE REGION LATER WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. TEMPERATURES WILL BE AT ABOVE NORMAL LEVELS WEDNESDAY...WITH NEAR NORMAL LEVEL TEMPERATURES WEDNESDAY NIGHT/THURSDAY...WITH BELOW NORMAL LEVEL TEMPERATURES THURSDAY NIGHT. && .LONG TERM /FRIDAY THROUGH TUESDAY/... COMPUTER MODEL GUIDANCE STILL APPEARS TO BE IN GENERAL AGREEMENT ON AN AMPLIFIED PATTERN OVER NORTH AMERICA AT THE START OF THIS FORECAST PERIOD. UPPER LEVEL LOW PRESSURE SYSTEMS OVER THE UPPER MID-WEST AND OVER NEWFOUNDLAND PLACES THE NORTHEAST U.S. UNDER AN UPPER LEVEL RIDGE PATTERN. SOME DISAGREEMENTS AMONG THE MODEL GUIDANCE BEYOND FRIDAY IS LEADING TO ONLY WEAK TO MODERATE CONFIDENCE IN THE FORECAST AT THIS TIME. ECMWF MODEL IS FAVORED FOR FRIDAY. AS THE UPPER RIDGE BREAKS DOWN AND A NEW LONG WAVE PATTERN BEGINS TO EMERGE UNCERTAINTY IS HIGHER AND WILL MAKE SMALL ADJUSTMENTS TO MOS GUIDANCE AS RESULT. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... CONVECTIVE ACTIVITY WILL BE ON THE INCREASE THIS AFTERNOON AND EVENING. WARM MOIST CONDITIONS ARE SETTING THE STAGE FOR STRONG THUNDERSTORMS ACROSS MOST OF MAINE. SOME THUNDERSTORMS WILL BE SEVERE. REFER TO TAFS AND OTHER AVIATION WEATHER PRODUCTS FOR FURTHER DETAILS. MAINLY VFR IS ANTICIPATED WED THRU SUN...WITH PERHAPS MVFR CONDITIONS POSSIBLE WITH ANY SHWRS/TSTMS ACROSS SPCLY NRN TAF SITES WED AFT AND EVE. && .MARINE... NEAR TERM: WINDS/SEAS SHOULD REMAIN BELOW SCA LEVELS THROUGH TONIGHT. VISIBILITIES WILL BE REDUCED IN FOG TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE LATER THIS EVENING THROUGH THE OVERNIGHT. SHORT TERM: NO HEADLINES ANTICIPATED ATTM. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...FOSTER SHORT TERM...NORCROSS LONG TERM...LERICOS AVIATION...FOSTER MARINE...FOSTER/NORCROSS
Hazardous weather outlook, Jun 10, 2:21 PM EDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 221 PM EDT TUE JUN 10 2008 MEZ001-002-006-016-017-029-030-032-111830- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-NORTHERN WASHINGTON- 221 PM EDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND SOUTHEAST MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT EXISTS. IF SEVERE THUNDERSTORMS DO FORM DURING THIS PERIOD...DAMAGING WINDS WILL BE THE PRIMARY CONCERN WITH LARGE HAIL THE SECONDARY CONCERN. PLEASE MONITOR THE LATEST NWS PRODUCTS FOR UPDATES TO THIS SITUATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. MEZ003>005-010-011-015-031-111830- NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- SOUTHERN PISCATAQUIS- 221 PM EDT TUE JUN 10 2008 ...SEVERE THUNDERSTORM WATCH 500 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. ANZ050>052-111830- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 221 PM EDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 5:02 PM EDT | Areal Flood Advisory | CAR | Piscataquis | 3 hr |
| Jun 10, 5:15 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis, Somerset | 45 min |
| Jun 10, 5:50 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 40 min |
| Jun 10, 6:29 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 46 min |
| Jun 10, 6:30 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 45 min |
| Jun 10, 6:58 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 47 min |
| Jun 10, 7:15 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 45 min |
| Jun 10, 7:39 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Jun 10, 7:51 PM EDT | Areal Flood Advisory | CAR | Aroostook, Hancock, Penobscot | 3 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.